British Heart Foundation

Statin side effects

Hi everyone,

Just wondering if any of you have experienced any side effects with statins?

My Dad had completed his cardiac rehab programme, bought a cross trainer and was really doing well at exercising, monitoring his heart rate with a fitbit and increasing it as advised. Unfortunately he started to get severe leg pain which required pain relief and turns out this may be due to the atorvastatin. Now the exercise is on hold a week or so and he’s coming up to the big echo which will tell him if his ejection fraction has improved since the heart attack or if it has worsened. We’re all really nervous and it’s so disheartening that he was doing so well. He’s no longer on a statin. Cholesterol even at the time of his heart attack was normal.

Steph

8 Replies
oldestnewest

Hi there,

I'm on the same statin, I get mainly joint issues and I exercise to a reasonable level, gym work, walk 45 to 50 miles a week and cycle. The cross trainer is a difficult machine to master, the pain maybe some muscle irritation or damage. Has he stopped the statin on doctors advice?

Regards Mark

Reply

Hi Mark,

Yeah he’s walking too but prob needs the gym or something with more cardio. Do you cycle outdoors?

Once he got the pain he spoke with his GP who stopped them for now. I know there are many other statins to try so it may be a case of trying each one to see what works for him.

Steph

Reply

Outdoors and indoors, have a roller for when it's snowing or raining

Reply

Your question is about a medical issue and our individual reactions to statins (which I have been taking for 19 years without side effects) are about our particular medical circumstances. He needs to discuss this with his medical team who know his body and its problems.

Reply

Yes I know and he has spoken to his doctor. It’s just worth seeing if other people have experiences like this and if there are non medical ways of coping with same. There is a lot of time in between medical appointments and a lot of not knowing what’s happening, if someone out there has a similar story and they found a way of coping I’m reaching out to hear that.

Reply

I have had dreadful side effects over the last 12 years to so many Statins. I had valve and artery replacement in August and Statins were tried again they make my life a misery. I have even seen a Lipid specialist but just can not nor do I want to take them anymore. They gave me 80 mg, such a high dose when I left hospital but I was told this was procedure !! I just could not take them. I wish your dad luck whatever he decides to do

Many people have problems with this drug, some can take it and be fine.

Reply

Thanks for your reply madgranny2. Sorry to hear that statins have given you such bother. Looks like some people are just so sensitive to them and it might include my dad - at least I now know it’s not ‘out of the ordinary’.

1 like
Reply

My husband was on 80mg reduced to 40mg and now stopped altogether. His problem was a severe muscle reaction to the statins which meant he had numerous falls as his leg muscles stopped working. Still not back to normal 7mnths down the line. Doctors and neurologist are aware.

Reply

You may also like...